North Dakota, 2010Tornadoes and Flash Flood in North Dakota, June 17, 2010
June 17, 2010 · NWS BIS · 27 events in 11 counties and zones
Downstream of a strong upper level short wave trough, atmospheric destabilization was occurring late Thursday morning across much of west and central North Dakota in the wake of earlier thunderstorms, along with large scale ascent ahead of the trough resulting in surface low pressure deepening over southwest North Dakota. Tornado Watch number 333 was issued for much of west and all of central…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Downstream of a strong upper level short wave trough, atmospheric destabilization was occurring late Thursday morning across much of west and central North Dakota in the wake of earlier thunderstorms, along with large scale ascent ahead of the trough resulting in surface low pressure deepening over southwest North Dakota. Tornado Watch number 333 was issued for much of west and all of central North Dakota early in the afternoon of Thursday, June 17th, due to ongoing severe convection and for the expected increase in storm coverage and severity. Storms rapidly intensified throughout the afternoon as large scale ascent and deep layer wind shear increased across the region, and as the surface low lifted northward towards Canada.
Multiple severe thunderstorm and tornado warnings were issued during this event. Two flash flood warnings were issued as well. Numerous reports of large hail, severe thunderstorm winds, and heavy rain were received. More importantly, communication with local officials confirmed there were four tornado touchdowns, one of which resulted in minor damage in the city of Hettinger.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 3:30 AM MST, 6 hours 5 minutes earlier.
Area forecast discussion, Jun 17, 3:30 AM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
530 AM CDT THU JUN 17 2010
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
MAIN FORECAST CONCERNS/HIGHLIGHTS REVOLVE AROUND THE CONTINUANCE OF
SEVERAL ROUNDS OF STRONG THUNDERSTORMS AND HEAVY RAIN ACROSS MUCH OF
THE FORECAST AREA TODAY AND THIS EVENING. FLASH FLOODING HAS ALREADY
OCCURRED IN SOME AREAS AND IS EXPECTED TO BE A THREAT TODAY THROUGH
THE EVENING.
STRONG WINDS WILL ALSO BE OF CONCERN TODAY. A STRONG SURFACE LOW
PRESSURE SYSTEM WAS OVER EASTERN MONTANA AND WYOMING AND THE WESTERN
DAKOTAS THIS MORNING. THIS SYSTEM IS EXPECTED TO INTENSIFY AND MOVE
NORTHEAST INTO SOUTHERN SASKATCHEWAN/MANITOBA BY THIS EVENING.
STRONG SOUTH/SOUTHEAST WINDS ACROSS THE STATE ARE EXPECTED TO BECOME
SOUTHWEST/WEST OVER FAR SOUTHWESTERN NORTH DAKOTA THIS MORNING...AND
SPREAD INTO NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON. THE STRONGEST
WINDS SHOULD BE OVER SOUTHWESTERN AND SOUTH CENTRAL NORTH
DAKOTA...WHERE SPEEDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE
EXPECTED. FARTHER NORTH THE WINDS WILL INCREASE DURING THE
AFTERNOON. WILL LET THE NEXT SHIFT EVALUATE EXPECTED STRENGTH OF
WINDS FOR THE EVENING IN THE NORTH CENTRAL...TO DECIDE IF A WARNING
IS NEEDED.
ONGOING CONVECTION SINCE WEDNESDAY EVENING HAS PRODUCED SOME SEVERE
THUNDERSTORMS WITH THE MAIN THREAT OF STRONG WINDS. HEAVY RAIN HAS
ALSO PRODUCED FLASH FLOODING OVER PARTS OF THE REGION. LATEST SPC
MESOSCALE ANALYSIS INDICATES AN UNSTABLE AIR MASS WITH STRONG
SHEARING ESTABLISHED ACROSS PORTIONS OF WESTERN AND SOUTHERN ND WITH
MLCAPES OF 500 TO 1000 J/KG AND MID LEVEL LAPSE RATES OF 6.5 TO 7.5
DEG C/KM. AIR MASS WILL CONTINUE TO BE UNSTABLE TODAY AS STRONG
UPPER LEVEL LOW AND VORT ENERGY MOVES FROM WYOMING ACROSS NORTH
DAKOTA TODAY...AND CONTINUING OVER THE NORTHERN PART OF THE STATE
THIS EVENING. THE THREAT OF SEVERE THUNDERSTORMS CONTINUES THROUGH
THE AFTERNOON.
GIVEN WIDESPREAD PRECIPITABLE WATER VALUES RANGING FROM 1.2 TO 1.5
INCHES...AS WELL AS ENHANCED MODEL QPF OVERSPREADING SATURATED
GROUND ACROSS MUCH OF WESTERN AND CENTRAL ND...FLASH FLOODING WILL
CONTINUE TO BE A CONCERN. A FLASH FLOOD WATCH CONTINUES FOR MUCH OF
NORTHWESTERN AND NORTH CENTRAL ND TODAY THROUGH THIS EVENING. A
FLASH FLOODING THREAT MAY ALSO EVOLVE I
.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
THE GFS...GEM...AND ECMWF ARE IN FAIRLY GOOD AGREEMENT THROUGH THE
LONG TERM. MODELS PLACE SHORTWAVE RIDGING OVER THE NORTHERN PLAINS
WITH THE UPPER LEVEL RIDGE AXIS OVER NORTH DAKOTA. THIS RIDGE SHIFTS
EASTWARD BY SUNDAY NIGHT ALLOWING A UPPER LEVEL TROUGH TO MOVE INTO
THE PACIFIC NORTHWEST. SOUTHWEST FLOW ALOFT DEVELOPS SUNDAY NIGHT
WITH MULTIPLE DISTURBANCES EJECTING OUT OF THE TROUGH TOWARDS THE
NORTHERN PLAINS THROUGH TUESDAY. THE TROUGH PASSES OVER THE NORTHERN
PLAINS ON TUESDAY WITH RIDGING BEGINNING TO BUILD ACROSS MONTANA BY
THE END OF THE LONG TERM. EACH DISTURBANCE BRINGS A CHANCE OF
SHOWERS AND THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA
THROUGH TUESDAY NIGHT. TEMPERATURES ARE FORECAST TO REMAIN NEAR
NORMAL THROUGH THE PERIOD WITH HIGHS IN THE UPPER 70S TO LOWER 80S.
&&
.AVIATION...
A SURFACE LOW INTENSIFYING OVER SOUTHEASTERN MT AND NORTHEASTERN
WYOMING EARLY THIS MORNING WITH AN INVERTED SURFACE TROUGH EXTENDING
NORTHWESTWARD TOWARD GLASGOW. SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUE TO OCCUR ACROSS MOST OF WESTERN NORTH DAKOTA WITH ANOTHER
AREA OF SHOWERS AND THUNDERSTORMS NEAR KJMS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE DAY ON THURSDAY.
EXPECT MAINLY VFR CEILINGS TODAY WITH OCCASIONAL PERIODS OF MVFR
ESPECIALLY IN SHOWERS AND THUNDERSTORMS. POTENTIALLY SEVERE
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE AT
KMOT...KBIS...AND KJMS IN THE AFTERNOON AND EARLY EVENING HOURS
THURSDAY.
IN ADDITION TO SHOWERS AND THUNDERSTORMS A RAPIDLY INTENSIFYING
SURFACE LOW WILL CREATE GUSTY WINDS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA MID MORNING THURSDAY INTO THURSDAY NIGHT AND CONTINUING INTO
FRIDAY. WINDS OF 25 TO 35 KNOTS WITH GUSTS AS HIGH AS 45 KNOTS AT
ARE POSSIBLE AT KDIK...KMOT...KBIS...AND KJMS.
&&
.HYDROLOGY...
STORMS ARE EXPECTED TO CONTINUE ACROSS PORTIONS OF WESTERN AND NORTH
CENTRAL NORTH DAKOTA. THESE STORMS HAVE A HIGH POTENTIAL FOR
CREATING FLASH FLOODING IN THE AREAS OF HEAVIEST RAINFALL. THE
CURRENT EXPECTATION IS THAT THE HIGHEST RISK AREAS ARE IN A SWATH
EXTENDING THROUGH MCKENZIE...MOUNTRAIL...WARD...AND BOTTINEAU
COUNTIES WITH SIGNIFICANT CONCERNS ALSO IN THE ADJOINING COUNTIES.
RAINFALL EXCEEDING 2 OR 4 INCHES IS POSSIBLE OVER LARGE AREAS AND
LOCALLY THE TOTALS MAY BE EVEN MUCH GREATER. DEPENDING UPON EXACT
PLACEMENT OF THE HEAVIEST RAINFALL...COUNTY AND TOWNSHIP ROADS ARE
THE MOST SUSCEPTIBLE TO FLASH FLOOD DAMAGE.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 1 AM
CDT /MIDNIGHT MDT/ FRIDAY FOR NDZ017>022-031>036-040>047-050.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NDZ001>005-009>013-
017>019-021-031-032.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT FRIDAY FOR
NDZ003>005-011>013.
HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT FRIDAY
FOR NDZ023-025-037-048-051.
&&
SHORT TERM...JV
LONG TERM/AVIATION...DC
Hazardous weather outlook, Jun 17, 4:12 AM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
612 AM CDT THU JUN 17 2010
NDZ001-002-009-010-181115-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-
612 AM CDT THU JUN 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH CONTINUES TODAY THROUGH THIS EVENING.
THUNDERSTORMS LIKELY...SOME WITH HEAVY RAIN AND SOME
SEVERE...TODAY THROUGH THIS EVENING. BECOMING WINDY LATER THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WEST WINDS EXPECTED FRIDAY.
A CONTINUED UNSETTLED WEATHER PATTERN WITH THE CHANCE OF
THUNDERSTORMS IS IN THE FORECAST BEGINNING SATURDAY AFTERNOON
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ017>019-021-031-032-181115-
MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-
612 AM CDT THU JUN 17 2010 /512 AM MDT THU JUN 17 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH CONTINUES TODAY THROUGH THIS EVENING.
THUNDERSTORMS LIKELY...SOME WITH HEAVY RAIN AND SOME
SEVERE...TODAY THROUGH THIS EVENING.
BECOMING WINDY LATER THIS MORNING WITH A HIGH WIND WARNING IN
EFFECT FROM LATER THIS MORNING THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WEST WINDS EXPECTED FRIDAY.
A CONTINUED UNSETTLED WEATHER PATTERN WITH THE CHANCE OF
THUNDERSTORMS IS IN THE FORECAST BEGINNING SATURDAY AFTERNOON
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ020-022-033>036-040>047-050-181115-
OLIVER-SHERIDAN-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
612 AM CDT THU JUN 17 2010 /512 AM MDT THU JUN 17 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS LIKELY...SOME WITH HEAVY RAIN AND SOME
SEVERE...TODAY THROUGH THIS EVENING. BECOMING WINDY LATER THIS
MORNING WITH A HIGH WIND WARNING IN EFFECT FROM LATER THIS MORNING
THROUGH THE EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WEST WINDS EXPECTED FRIDAY.
A CONTINUED UNSETTLED WEATHER PATTERN WITH THE CHANCE OF
THUNDERSTORMS IS IN THE FORECAST BEGINNING SATURDAY AFTERNOON
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ003>005-011>013-181115-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
612 AM CDT THU JUN 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH CONTINUES TODAY THROUGH THIS EVENING.
THUNDERSTORMS LIKELY...SOME WITH HEAVY RAIN AND SOME
SEVERE...TODAY THROUGH THIS EVENING. BECOMING WINDY LATER THIS
AFTERNOON WITH A WIND ADVISORY IN EFFECT THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WEST WINDS EXPECTED FRIDAY.
A CONTINUED UNSETTLED WEATHER PATTERN WITH THE CHANCE OF
THUNDERSTORMS IS IN THE FORECAST BEGINNING SATURDAY AFTERNOON
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ023-025-037-048-051-181115-
WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY-
612 AM CDT THU JUN 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS LIKELY...SOME WITH HEAVY RAIN AND SOME
SEVERE...TODAY THROUGH THIS EVENING. BECOMING WINDY LATER THIS
AFTERNOON...AND A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON
AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WEST WINDS EXPECTED FRIDAY.
A CONTINUED UNSETTLED WEATHER PATTERN WITH THE CHANCE OF
THUNDERSTORMS IS IN THE FORECAST BEGINNING SATURDAY AFTERNOON
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JV
In the hours before
Special weather statement, Jun 17, 7:16 AM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
916 AM CDT THU JUN 17 2010
NDZ034-042-171500-
GRANT-MORTON-
916 AM CDT THU JUN 17 2010
...SPECIAL WEATHER STATEMENT...
AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL MORTON COUNTY...MOVING NORTH
AT 40 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
* THE THUNDERSTORM WILL BE NEAR...
FLASHER NOW...
5 MILES WEST OF SAINT ANTHONY BY 930 AM CDT
MANDAN BY 950 AM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HEINERT
Local storm report, Jun 17, 7:27 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
927 AM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST 6 NW HAZELTON 46.55N 100.37W
06/17/2010 E60 MPH EMMONS ND TRAINED SPOTTER
&&
CH/JMSpecial weather statement, Jun 17, 7:44 AM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
944 AM CDT THU JUN 17 2010
NDZ022-023-035-036-171530-
BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND-
944 AM CDT THU JUN 17 2010
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN BURLEIGH...NORTHWESTERN
KIDDER...SOUTHWESTERN WELLS AND SOUTHERN SHERIDAN COUNTIES UNTIL 1030
AM CDT...
AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WING...OR 29 MILES NORTHEAST OF
BISMARCK...MOVING NORTH AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
WING AND ARENA AROUND 950 AM CDT.
GOODRICH AND DENHOFF AROUND 1015 AM CDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
HEINERT
Special weather statement, Jun 17, 8:32 AM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 AM CDT THU JUN 17 2010
NDZ036-037-047-171615-
KIDDER ND-LOGAN ND-STUTSMAN ND-
1032 AM CDT THU JUN 17 2010
...SPECIAL WEATHER STATEMENT FOR EASTERN KIDDER...WESTERN STUTSMAN
AND WESTERN LOGAN COUNTIES UNTIL 1115 AM CDT...
AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF NAPOLEON...OR 56 MILES
SOUTHEAST OF BISMARCK...MOVING NORTH AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
TAPPEN AROUND 1110 AM CDT.
CRYSTAL SPRINGS AROUND 1115 AM CDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
HEINERT
Local storm report, Jun 17, 8:37 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1037 AM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 2 N ARENA 47.16N 100.16W
06/17/2010 E60 MPH BURLEIGH ND TRAINED SPOTTER
&&
CH/JMLocal storm report, Jun 17, 9:00 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1100 AM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND GST ST. ANTHONY 46.62N 100.91W
06/17/2010 E70 MPH MORTON ND TRAINED SPOTTER
ALSO 1.05 INCHES OF RAINFALL.
&&
CH/JMEvent by event
13 thunderstorm wind, 9 hail, 4 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Adams
- When
- June 17, 9:35 AM MST to 9:40 AM MST
- Where
- Adams County, 0.8 mi SW of Hettinger to 0.2 mi SSW of Hettinger
- Rating
- EF1
- Path length
- 0.62 mi
- Path width
- 20 yd
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 45.992, -102.642
This tornado formed just outside of the city of Hettinger, crossed Mirror Lake, where it picked up water, and came into the city on the south side. Tree branches were broken, windows were broken on an apartment building, and an automobile was damaged. The front passenger side of an automobile with two occupants was lifted off the ground a few inches and dropped back down. The occupants saw the narrow tornado spin up the street at them and then lift as it got overhead. They were shook up but no one was injured. Based on the damage done the tornado was rated low end EF1. From that it was determined that the wind speeds were around 90 mph.
Hail, Kidder
- When
- June 17, 10:55 AM CST to 11:01 AM CST
- Where
- Kidder County, 0.47 mi W of Crystal Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.880, -99.480
Hail, Stutsman
- When
- June 17, 11:35 AM CST to 11:40 AM CST
- Where
- Stutsman County, 4.46 mi SW of Woodworth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.100, -99.360
Hail, Stutsman
- When
- June 17, 11:50 AM CST to 11:55 AM CST
- Where
- Stutsman County, 5.53 mi N of Woodworth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.230, -99.300
Hail, Foster
- When
- June 17, 12:16 PM CST to 12:23 PM CST
- Where
- Foster County, 0.47 mi E of Barlow
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.570, -99.140
Thunderstorm Wind, Burleigh
- When
- June 17, 1:06 PM CST to 1:16 PM CST
- Where
- Burleigh County, 0.84 mi NW of Bismarck
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.810, -100.780
No damage was reported with the severe thunderstorm wind gust.
Thunderstorm Wind, Mercer
- When
- June 17, 1:10 PM CST to 1:20 PM CST
- Where
- Mercer County, 1.57 mi WNW of Beulah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 47.280, -101.810
No damage was reported with the severe thunderstorm wind gust.
Hail, Mercer
- When
- June 17, 1:16 PM CST to 1:22 PM CST
- Where
- Mercer County, 0.69 mi S of Beulah
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.260, -101.780
Hail, McLean
- When
- June 17, 1:25 PM CST to 1:32 PM CST
- Where
- McLean County, 0.83 mi NW of Underwood
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.460, -101.140
Tornado, Burke
- When
- June 17, 1:31 PM CST to 1:42 PM CST
- Where
- Burke County, 4.15 mi W of Larson to 6.15 mi NW of Larson
- Rating
- EF0
- Path length
- 3.48 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 48.890, -102.920
Local law enforcement reported a visible debris cloud near the ground with this tornado. This tornado touchdown occurred in the open country with no reported damage.
Hail, Kidder
- When
- June 17, 1:40 PM CST to 1:48 PM CST
- Where
- Kidder County, 6.93 mi S of Crystal Spgs
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.780, -99.460
Hail was accompanied with winds gusting to 50 miles per hour.
Thunderstorm Wind, Burleigh
- When
- June 17, 1:47 PM CST to 1:57 PM CST
- Where
- Burleigh County, 4.27 mi E of Moffit
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.680, -100.190
Winds were measured at the Long Lake National Wildlife Refuge Remote Automated Weather Sensor site.
Tornado, Stutsman
- When
- June 17, 1:55 PM CST to 2:03 PM CST
- Where
- Stutsman County, 11 mi NNE of Streeter to 4.71 mi SE of Medina
- Rating
- EF0
- Path length
- 2.76 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 46.797, -99.261
This tornado touched down in rural Stutsman County. There were no reports of damage.
Hail, McLean
- When
- June 17, 1:55 PM CST to 1:59 PM CST
- Where
- McLean County, Max
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.820, -101.300
Thunderstorm Wind, Wells
- When
- June 17, 2:30 PM CST to 2:45 PM CST
- Where
- Wells County, Fessenden
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 47.650, -99.620
Severe thunderstorm wind gusts resulted in extensive tree damage in and around the city of Fessenden. No structural damage was reported.
Thunderstorm Wind, McHenry
- When
- June 17, 2:40 PM CST to 2:50 PM CST
- Where
- McHenry County, 2.41 mi WNW of Voltaire
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 48.030, -100.880
The strong thunderstorm winds overturned a semi-trailer.
Thunderstorm Wind, Ward
- When
- June 17, 2:41 PM CST to 2:54 PM CST
- Where
- Ward County, 5.03 mi NNE of Sawyer
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 48.150, -101.020
Severe thunderstorm winds resulted in several trees to be uprooted.
Thunderstorm Wind, Foster
- When
- June 17, 2:43 PM CST to 2:53 PM CST
- Where
- Foster County, 3.99 mi ESE of Carrington
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 47.430, -99.050
Severe thunderstorm wind gusts resulted in damage to grain bins near Carrington. Based on pictures and reports from the Foster County Emergency Manager, it was determined that damage was consistent with straight line winds and not a tornado.
Tornado, Stutsman
- When
- June 17, 2:44 PM CST to 2:47 PM CST
- Where
- Stutsman County, 2 mi NE of Pingree to 2.4 mi NE of Pingree
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 47.191, -98.890
A brief tornado touchdown occurred in rural Stutsman County. No damage reports were received.
Thunderstorm Wind, Foster
- When
- June 17, 2:44 PM CST to 2:54 PM CST
- Where
- Foster County, 3.99 mi ESE of Carrington
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 47.430, -99.050
Severe thunderstorm wind gusts resulted in roof damage to a feed building near Carrington. Based on pictures and reports from the Foster County Emergency Manager, it was determined that damage was consistent with straight line winds and not a tornado.
Thunderstorm Wind, Foster
- When
- June 17, 2:45 PM CST to 2:55 PM CST
- Where
- Foster County, 3.27 mi E of Carrington
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 47.450, -99.060
Severe thunderstorm wind gusts resulted in damage to a storage building near Carrington, along with downed power lines. Based on pictures and reports from the Foster County Emergency Manager, it was determined that damage was consistent with straight line winds and not a tornado.
Thunderstorm Wind, Foster
- When
- June 17, 2:45 PM CST to 2:55 PM CST
- Where
- Foster County, 3.98 mi ENE of Carrington
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 47.470, -99.050
Severe thunderstorm wind gusts resulted in roof damage to a farm house and damage to a garage. Based on pictures and reports from the Foster County Emergency Manager, it was determined that damage was consistent with straight line winds and not a tornado.
Thunderstorm Wind, Ward
- When
- June 17, 2:55 PM CST to 3:05 PM CST
- Where
- Ward County, 2.76 mi N of South Prairie
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.090, -101.300
Heavy rain accompanied the strong thunderstorm winds.
Hail, Foster
- When
- June 17, 3:06 PM CST to 3:12 PM CST
- Where
- Foster County, 2.8 mi W of Mc Henry
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.580, -98.660
Thunderstorm Wind, Foster
- When
- June 17, 3:06 PM CST to 3:12 PM CST
- Where
- Foster County, 2.8 mi W of Mc Henry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 47.580, -98.660
The strong thunderstorm wind gust was accompanied with large hail.
Thunderstorm Wind, McHenry
- When
- June 17, 3:20 PM CST to 3:35 PM CST
- Where
- McHenry County, 0.69 mi S of Berwick
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 48.360, -100.250
Severe thunderstorm wind gusts resulted in multiple large trees to become uprooted.
Flash Flood, Ward
- When
- June 17, 4:10 PM CST to 7:00 PM CST
- Where
- Ward County, 2.39 mi E of Burlington to 3.99 mi NW of South Prairie
- Cause
- Heavy Rain
- Property damage
- $800,000
- Reported by
- Newspaper
- Coordinates
- 48.279, -101.368
Flash flooding occurred in Minot and surrounding areas due to very heavy rain from thunderstorms. The total 24 hour precipitation total for Minot on June 17 was 3.75 inches, with much of this occurring during the mid afternoon hours.
Water ran almost two feet deep over roads in many locations. Many homes reported water damage to their basements with water flowing into basement windows. Drainage systems also became overwhelmed, resulting in sewer backup in some residences. Multiple roads were washed out along with damage to storm sewers. One plugged storm sewer resulted in flooding and floor damage to the basement at the Minot Public High School.
Damage amounts from this event were estimated based on newspaper articles and other storm reports.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 17, 20102 deaths · 28 injured · $300,000 · EF4 · 32 events
- Tornadoes and Flash Flooding in Minnesota, June 17, 20101 death · 15 injured · $50,000 · EF4 · 67 events
- Tornadoes and Hail in North Dakota, June 17, 20101 injured · EF4 · 30 events
- Tornadoes and Hail in Minnesota, June 17, 20102 injured · $331,000 · EF2 · 29 events
- Tornadoes and Hail in Minnesota, June 17, 2010$2.1 million · EF1 · 18 events
- Tornadoes and Hail in Iowa, June 17, 2010$441,000 · EF0 · 46 events
- Flooding in Iowa, June 17 to 28, 2010$1.0 million · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2010$221,000 · EF1 · 8 events
- Hail and Damaging Winds in Georgia, June 17, 2010$636,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 17, 2010$425,000 · 1.75 in hail · 12 events
- Flooding in Iowa, June 17 to 30, 2010$550,000 · 5 events
- Flood in Iowa, June 17 to 27, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230459, 239127, 239128, 239129, 239130, 239139, 239138, 239131, 239132, 230527, 239133, 239140, 230524, 239134, 239160, 239141, 239142, 239143, 230526, 239144, 239145, 239146, 239147, 239135, 239136, 239148, 239152.